Colorado, 2016Winter Storm and Winter Weather in Colorado, November 27 to 28, 2016
November 27 to 28, 2016 · NWS BOU · 2 events in 2 counties and zones
An upper level jet stream over Colorado produced bands of locally heavy snowfall over parts of the northern mountains. Storm totals included 17 inches at Zirkel SNOTEL in the Park Range and 14 inches at Arapaho SNOTEL in the Rabbit Ears Range; with lesser amounts of 4 to 7 inches elsewhere.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An upper level jet stream over Colorado produced bands of locally heavy snowfall over parts of the northern mountains. Storm totals included 17 inches at Zirkel SNOTEL in the Park Range and 14 inches at Arapaho SNOTEL in the Rabbit Ears Range; with lesser amounts of 4 to 7 inches elsewhere.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Denver/Boulder, CO wrote its last area forecast discussion before the first event at Nov 27, 3:53 AM MST, 2 hours 7 minutes earlier.
Area forecast discussion, Nov 27, 3:53 AM MST, 2 hours 7 minutes before
Area Forecast Discussion
National Weather Service Denver/Boulder CO
353 AM MST Sun Nov 27 2016
.SHORT TERM...(Today and tonight)
Issued at 244 AM MST Sun Nov 27 2016
An increasing southwesterly flow aloft will continue over the cwa
this morning, ahead of a 150 kt jet max near the Four Corners
Region. This feature will translate eastward across Colorado and
kick an upper level trough across northern Colorado by 18z today.
There will be a brief period of moderate mid and upper level QG
ascent passing across the cwa through midday. By this afternoon,
increasing subsidence developing with the flow aloft transitioning
to west/northwesterly. In the mountains, snow will increase in
coverage this morning and continue through the afternoon. Across
the northeast plains there will be enough moisture, lift and
instability around with the passage of the trough to warrant at
a slight chance of showers mainly in the morning. By late this
afternoon and evening, spatial cross-sections indicate a fairly
strong mountain wave developing between 00z-06z this evening. The
shear profile is strongest around 03z with a cross-mtn component
of 65 kt around 700 mb. Have opted to issued a High Wind Watch
for the Front Range Foothills this evening with some gusts to 75
mph possible. Across the Urban Corridor and Northeast Plains,
gusty westerly winds late this afternoon and evening in the 40-50
mph range. The stronger gusts should start to taper off after 03z.
Late this afternoon and evening, weakening QG ascent in the high
country will be replaced by better cold air advection and an
improved orographic component as the ridgetop winds will be
west/northwesterly. No changes at this time regarding the Winter
Storm Warnings and Advisories.
.LONG TERM...(Monday through Saturday)
Issued at 244 AM MST Sun Nov 27 2016
Northwest flow aloft will prevail over the Central Rockies Monday
and Tuesday. At ridge top level, westerly winds will be 25 to 40
knots Monday morning. This combined with lapse rates of 6-8 C/KM is
expected to produce orographic snow over the mountains. A short
wave trough embedded in the flow aloft may enhance snow late
Monday and Monday night. Ridge top flow turns northwesterly behind
the trough. In addition to this, cold air advection will help
steepen lapse rates a little more. Plan on keep the winter weather
hi-lites as is. North-northwest flow will weaken, but there
should be enough moisture to keep snow showers going Tuesday.
For the Front Range and eastern plains, windy conditions are
expected Monday and Tuesday. The westerly downslope component is
expected to keep it dry Monday. It will turn cooler Tuesday
behind the trough. Flow turns more northerly and could see a few
light snow showers on the plains Tuesday.
It starts to dry out Tuesday night and Wednesday with a weak
ridge progged to be over the state Thursday. Other than a few
mountain snow showers Tuesday night, and then late Thursday dry
conditions are expected.
For Friday and Saturday, models show an upper level trough diving
south across the western CONUS. The GFS is farther east than the
other models and shows a period of snow across the area. Other
models have this trough too far west to affect the area. For now,
will go with low pops for the mountains and keep the lower
elevations dry. With the lack of any strong warm air advection,
expect temperatures to remain below normal.
&&
.AVIATION...(For the 12Z TAFS through 12Z Monday morning)
Issued at 244 AM MST Sun Nov 27 2016
Light winds this morning as a weak circulation evident over
southeastern Weld County. Will stick with primarily west/northwest
winds at KDEN and KBJC with south/southwest winds at KAPA.
Stronger winds will develop this afternoon following the passage
of the upper trough axis and intensification of the surface
pressure gradient this aftn and evening. Strong westerly winds at
KDEN and KAPA in the 21-03z windows with gusts 40-45kt, even
stronger gusts to 55 kts possible at KBJC. VFR expected through
the period, but could see bkn cigs dropping down 060-080 agl
through 18z with a brief rain/snow shower.
&&
.BOU WATCHES/WARNINGS/ADVISORIES...
High Wind Watch this evening for COZ035-036.
Winter Weather Advisory from 6 AM this morning to 5 AM MST
Tuesday for COZ033-034.
Winter Storm Warning from 6 AM this morning to 5 AM MST Tuesday
for COZ031.
&&
SHORT TERM...Cooper
LONG TERM...Meier
AVIATION...Cooper
Hazardous weather outlook, Nov 26, 10:46 AM MST, 19 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DENVER/BOULDER CO
1046 AM MST SAT NOV 26 2016
COZ030>051-271800-
JACKSON COUNTY BELOW 9000 FEET-
WEST JACKSON AND WEST GRAND COUNTIES ABOVE 9000 FEET-
GRAND AND SUMMIT COUNTIES BELOW 9000 FEET-
SOUTH AND EAST JACKSON/LARIMER/NORTH AND NORTHEAST GRAND/
NORTHWEST BOULDER COUNTIES ABOVE 9000 FEET-
SOUTH AND SOUTHEAST GRAND/WEST CENTRAL AND SOUTHWEST BOULDER/
GILPIN/CLEAR CREEK/SUMMIT/NORTH AND WEST PARK COUNTIES ABOVE
9000 FEET-LARIMER AND BOULDER COUNTIES BETWEEN 6000 AND 9000 FEET-
JEFFERSON AND WEST DOUGLAS COUNTIES ABOVE 6000 FEET/GILPIN/CLEAR
CREEK/NORTHEAST PARK COUNTIES BELOW 9000 FEET-
CENTRAL AND SOUTHEAST PARK COUNTY-
LARIMER COUNTY BELOW 6000 FEET/NORTHWEST WELD COUNTY-
BOULDER AND JEFFERSON COUNTIES BELOW 6000 FEET/WEST BROOMFIELD
COUNTY-
NORTH DOUGLAS COUNTY BELOW 6000 FEET/DENVER/WEST ADAMS AND
ARAPAHOE COUNTIES/EAST BROOMFIELD COUNTY-
ELBERT/CENTRAL AND EAST DOUGLAS COUNTIES ABOVE 6000 FEET-
NORTHEAST WELD COUNTY-CENTRAL AND SOUTH WELD COUNTY-MORGAN COUNTY-
CENTRAL AND EAST ADAMS AND ARAPAHOE COUNTIES-
NORTH AND NORTHEAST ELBERT COUNTY BELOW 6000 FEET/NORTH LINCOLN
COUNTY-
SOUTHEAST ELBERT COUNTY BELOW 6000 FEET/SOUTH LINCOLN COUNTY-
LOGAN COUNTY-WASHINGTON COUNTY-SEDGWICK COUNTY-PHILLIPS COUNTY-
1046 AM MST SAT NOV 26 2016
...NEXT STORM SYSTEM TO MOVE INTO COLORADO ON SUNDAY WITH SNOW IN
THE MOUNTAINS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST AND NORTH CENTRAL
COLORADO.
.DAY ONE...TODAY AND TONIGHT
IT WILL BE DRY AND MILD TODAY WITH TEMPERATURES AROUND 60 DEGREES
OVER LOWER ELEVATIONS AND 30S AND 40S IN THE MOUNTAINS. SNOW WILL
DEVELOP OVER THE MOUNTAINS LATER TONIGHT WITH AN APPROACH OF
A PACIFIC STORM SYSTEM. THE BRUNT OF THE HEAVIER SNOWFALL WILL BE
ON SUNDAY.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SNOW WILL RETURN TO THE MOUNTAINS SUNDAY WITH ACCUMULATIONS OF 2
TO 6 INCHES POSSIBLE. WINDY CONDITIONS ARE EXPECTED TO DEVELOP
ACROSS THE MOUNTAINS AND FOOTHILLS SUNDAY NIGHT INTO MONDAY
MORNING. THE WINDS COMBINED WITH SNOW COULD PRODUCE AREAS OF
BLOWING AND DRIFTING ACROSS HIGHER MOUNTAIN PASSES. PERIODS OF
SNOW WILL CONTINUE THROUGH MONDAY NIGHT AND TAPER OFF TUESDAY AS
SEVERAL DISTURBANCES MOVE ACROSS COLORADO. TOTAL SNOWFALL OF 6 TO
12 INCHES WILL BE POSSIBLE FOR THE MOUNTAINS WITH UP TO 16 INCHES
IN THE MOUNTAINS OF WESTERN JACKSON AND GRAND COUNTIES. FOR THE
FRONT RANGE AND EASTERN PLAINS...BREEZY TO WINDY CONDITIONS ARE
EXPECTED SUNDAY THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.
Winter Storm, West Jackson & West Grand Counties Above 9000 Feet
- When
- November 27, 6:00 AM MST to November 28, 5:00 AM MST
- Where
- West Jackson & West Grand Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.385, -106.230 (the zone’s center; the record gives no point)
Winter Weather, S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet
- When
- November 27, 6:00 AM MST to November 28, 5:00 AM MST
- Where
- S & E Jackson / Larimer / N & Ne Grand / Nw Boulder Counties Above 9000 Feet forecast zone
- Reported by
- SNOTEL
- Coordinates
- 40.382, -105.820 (the zone’s center; the record gives no point)
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
- Winter Weather
- Snow, sleet or freezing rain below warning levels that still caused disruption, damage or casualties.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm in Idaho, November 27 to 28, 20161 death · 7 injured · $45,000 · 3 events
- Tornadoes and Hail in Nebraska, November 27, 2016$153,000 · EF1 · 6 events
- Heavy Snow in North Dakota, November 27 to 29, 201631 events
- High Wind in Wyoming, November 27 to 28, 201657 kt wind · 18 events
- Winter Storm in Wyoming, November 27 to 29, 201614 events
- Winter Storm in Utah, November 27 to 29, 201610 events
- Strong Wind in Arizona, November 27, 2016$15,000 · 1 event
- Dense Fog in Missouri, November 27, 20167 events
- High Wind in New Mexico, November 27, 2016$5,000 · 65 kt wind · 7 events
- Heavy Snow in Wyoming, November 27 to 28, 20163 events
- Winter Weather in Utah, November 27 to 28, 20162 events
- High Wind in Texas, November 27 to 28, 201659 kt wind · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 666422, 666423.